Michigan, 2020

Flood in Michigan, August 3, 2020

August 3, 2020 · NWS DTX · 1 event in 1 county or zone

Heavy rain totaling slightly greater than 3 inches lead to flooding in Port Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Heavy rain totaling slightly greater than 3 inches lead to flooding in Port Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 3, 4:26 AM EST, 7 hours 19 minutes earlier.

Area forecast discussion, Aug 3, 4:26 AM EST, 7 hours 19 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
526 AM EDT Mon Aug 3 2020

.AVIATION...

Latest satellite trends show the healthy coverage of mid to high
levels clouds, which have kept visibilities at vfr and have
prevented the developing of low-lying stratus, now holds over
central Michigan. Observations have shown a quick degradation in
visibility and and development of ifr/lifr stratus across southwest
lower michigan with the removal of the mid and high based clouds.
These clouds will sweep from west to east through 09-12Z and may
produce this same brief development of mvfr/ifr stratus and
reduction to visibilities, however, this will also coincide with
sunrise which will help to counteract development of possible fog
and stratus. Otherwise, upper-level trough and passing cold front
will increase cloud coverage again this afternoon and will produce
widely scattered to numerous showers and thunderstorms, with
thunderstorm development confined to KFNT south into the Metro
terminals, mainly centered between 18Z-00Z. KMBS will likely remain
stuck under mvfr cigs through the better part of the day with closer
proximity to the aforementioned frontal boundary and trough. Quick
shift in wind direction from the SW to NNE will take place following
the passage of the front tonight, with mvfr cigs filling in behind
the front.

For DTW... Satellite trends show clearing from west to east which
may briefly produce mvfr/ifr cigs and a quick reduction to
visibility early this morning, with improvement in any reductions to
cigs/visibilities expected after sunrise. Otherwise, cold front to
produce rain and thunderstorm chances later this morning and into
the afternoon and evening, with best chance for thunderstorm
development centered between 19Z-00Z.

.DTW THRESHOLD PROBABILITIES...

* Low for ceiling aob 5000 this morning and afternoon.

* Moderate for thunderstorms this afternoon.

&&

.PREV DISCUSSION...
Issued at 339 AM EDT Mon Aug 3 2020

DISCUSSION...

Ongoing mid level height falls across the region are occuring ahead
of a broad mid level trough that will slowly advance across Lower Mi
today. A lead short wave impulse now over Central Lake Mi is
forecast to lift across nrn and central Mi this morning. This
feature is forecast to strengthen some low low level frontal forcing
along/north of a weak sfc cold front that is slowly inching
southward across the Saginaw Valley this morning. The result will be
an expanding region of showers with a few embedded thunderstorms
this morning, mainly along/north of the I-69 corridor. The
approaching upper trough will support the evolution of a weak sfc
low along this cold front as it settles into Se Mi today. The
expectation for showers and cloud cover across the north will temper
the diurnal heating and thus keep sfc based instability weak. South
of the I-69 corridor however, there is the potential for some
thinning of the mid/high clouds this afternoon, offering a better
opportunity for daytime heating to support weak/moderate surface
based instability. This will allow scattered to numerous
showers/thunderstorms to develop during the afternoon.

The RAP suggests 0-1KM ML CAPE will rise to 1000 to 1500 j/kg by
mid/late afternoon, with steep low level lapse rates. There will be
an increase in deep layer shear late in the day. So if convective
initiation in the south holds off until late afternoon/evening, a
few strong/severe storms can not be ruled out. Daytime temperatures
will be suppressed to the upper 60s/low 70s across the Tri Cities
given expected earlier coverage of showers and cloud cover, with
daytime heating offering an opportunity for metro Detroit and points
south to break 80.

The ECMWF/Canadian/UKMET solutions are notably stronger with a PV
feature dropping out of Georgian Bay today/tonight, which leads to a
deeper/more amplified upper wave to rotate across Lower Mi Tues/Tues
night in comparison to the NAM/GFS. Representation on satellite
would lend more support to the more amplified solutions. This
feature will drive much cooler air into the region, with 850mb temps
forecast to drop into the single digits by Tues night. The mid level
cold pool still looks to be far enough removed from Se Mi on Tuesday
to limit convective cloud depths, thus hindering thunder. Enough
moisture does however look present to support some light showers,
aided by diurnal heating Tues. The more amplified solutions give
better chances for this. The highest chances for showers will be
across the thumb as the cool airmass under northerly flow will
support some lake enhancement. Mid level subsidence/drying will
overspread the region on Wednesday as the upper wave departs to the
east. Surface high pressure will then take hold across the region and
looks to persist into the weekend, resulting in a dry forecast the
rest of the period. Seasonally cool conditions will prevail Tues and
Wed before airmass modification leads to a gradual warming trend
late week into the weekend.

MARINE...

Main surface low is now well east of the region over southern
Quebec. A broader weak surface trough has now settled over the Great
Lakes with a weak surface low at the base of the trough over
southern Lake Michigan that will work east across southern MI today
and the eastern Lakes tonight. This trough will bring cool air over
the relatively warm waters of the lakes which will result in a
chance of thunderstorms today and tonight along with a chance of
water spouts now through Tuesday morning. In addition, northeasterly
flow will increase once again tonight which may lead to another
round of small craft advisories along the Thumb. A cold front will
then swing down through the area Tuesday evening which will allow
high pressure to then build in for the mid week period.

HYDROLOGY...

Showers and scattered thunderstorms will develop across the area
today. Basin average rainfall amounts of two to four tenths of an
inch are expected. Some higher intensity convection may however
result in some locally higher rain totals.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 8 PM this evening to 10 PM EDT Tuesday
     for LHZ441>443.

     Small Craft Advisory from noon today to 10 PM EDT this evening for
     LHZ422.

     Small Craft Advisory from noon today to 10 PM EDT Tuesday for
     LHZ421.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....AM
DISCUSSION...SC
MARINE.......DRK
HYDROLOGY....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 3, 3:15 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
415 AM EDT Mon Aug 3 2020

MIZ063-068>070-075-076-082-083-040815-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
415 AM EDT Mon Aug 3 2020

This hazardous weather outlook is for locations along and south of a
Howell to Port Huron line.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today. The strongest
storms are expected between 2 PM and 10 PM today and will be capable
of producing wind gusts to 50 MPH and hail to one half inch in
diameter as they move to the northeast at 40 MPH. Low pressure will
develop over the region today, thus providing thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-060>062-040815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
415 AM EDT Mon Aug 3 2020

This hazardous weather outlook is for locations along and north of an
Owosso to Sandusky line.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this morning and afternoon. The
strongest storms are expected this afternoon and will be capable of
producing pea sized hail and wind gusts to 40 MPH. Storm will move to
the northeast at 40 MPH. A slow moving low pressure system will
provide the scattered thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-040815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
415 AM EDT Mon Aug 3 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today. The strongest
storms will occur south of Port Sanilac and across Lakes St Clair and
Erie. Some of the storms will be capable of producing wind gusts to
45 knots and hail to one half inch in diameter as they move to the
northeast at 40 MPH. There is also a chance of waterspouts on the
lakes today and tonight.

Small craft advisories are in effect for Saginaw Bay this afternoon
and tonight and for the nearshore waters of Lake Huron tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small craft advisory conditions will prevail on Lake Huron through
Tuesday. There will also be a chance of waterspouts on all the lakes
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

In the hours before

Special weather statement, Aug 3, 6:53 AM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
753 AM EDT Mon Aug 3 2020

MIZ049-054-031300-
Huron MI-Tuscola MI-
753 AM EDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TUSCOLA AND
SOUTHWESTERN HURON COUNTIES UNTIL 900 AM EDT...

At 753 AM EDT, Doppler radar was tracking a strong thunderstorm near
Sebewaing, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Unionville around 815 AM EDT.
  Sebewaing around 820 AM EDT.

Other locations impacted by this storm include Bay Port and Bach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4395 8330 4362 8337 4367 8363 4372 8358
      4374 8352 4386 8349 4391 8346
TIME...MOT...LOC 1153Z 282DEG 10KT 4378 8352

SC
Special weather statement, Aug 3, 7:24 AM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
824 AM EDT Mon Aug 3 2020

MIZ055-063-031330-
Sanilac-St. Clair-
824 AM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SANILAC AND
NORTHWESTERN ST. CLAIR COUNTIES...

At 823 AM EDT, a strong thunderstorm was located near Melvin, or near
Yale, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Melvin around 830 AM EDT.
  Yale around 835 AM EDT.
  Peck around 850 AM EDT.
  Croswell around 920 AM EDT.
  Lexington and Applegate around 930 AM EDT.

Other locations impacted by this storm include Lynn Township,
Roseburg, Amador, Birch Beach, Valley Center and Lexington Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4305 8290 4315 8300 4320 8300 4341 8267
      4320 8247
TIME...MOT...LOC 1223Z 232DEG 15KT 4314 8287

KDK
Special weather statement, Aug 3, 7:38 AM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
838 AM EDT Mon Aug 3 2020

MIZ049-031345-
Huron-
838 AM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HURON COUNTY...

At 838 AM EDT, a strong thunderstorm was located near Pigeon, or near
Sebewaing, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Pigeon around 855 AM EDT.
  Owendale around 900 AM EDT.
  Elkton around 920 AM EDT.

Other locations impacted by this storm include Ivanhoe and Bay Port.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4371 8344 4387 8340 4388 8302 4369 8304
TIME...MOT...LOC 1238Z 273DEG 12KT 4380 8336

KDK
Special weather statement, Aug 3, 8:20 AM EST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
920 AM EDT Mon Aug 3 2020

MIZ049-055-031415-
Huron-Sanilac-
920 AM EDT Mon Aug 3 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SANILAC
AND HURON COUNTIES...

At 918 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Port Austin to near Kinde
to near Gagetown. Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Port Hope around 950 AM EDT.
  Ubly around 955 AM EDT.
  Harbor Beach around 1000 AM EDT.

Other locations impacted by these storms include Redman, Parisville,
Huron City, White Rock, Ivanhoe, Rapson, New Greenleaf, Tyre, Ruth
and Filion.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4407 8286 4400 8270 4384 8259 4366 8256
      4358 8269 4364 8312 4367 8312 4367 8329
      4388 8305
TIME...MOT...LOC 1318Z 277DEG 19KT 4406 8282 4388 8295 4369 8321

KDK
Special weather statement, Aug 3, 8:23 AM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
923 AM EDT Mon Aug 3 2020

MIZ055-063-031430-
Sanilac-St. Clair-
923 AM EDT Mon Aug 3 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SANILAC
AND NORTHEASTERN ST. CLAIR COUNTIES...

At 923 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lexington to 7 miles west of
Lakeport to near Yale. Movement was northeast at 25 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Croswell and Lexington around 930 AM EDT.
  Lakeport around 955 AM EDT.

Other locations impacted by these storms include North Street, Avoca,
Birch Beach, Blaine, Jeddo, Lexington Heights, Fargo, Roseburg,
Amador and Brockway.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4333 8252 4304 8243 4299 8284 4323 8296
TIME...MOT...LOC 1323Z 242DEG 20KT 4322 8255 4314 8265 4306 8274

Behnke
Special weather statement, Aug 3, 9:32 AM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1032 AM EDT Mon Aug 3 2020

MIZ063-031530-
St. Clair MI-
1032 AM EDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR COUNTY
UNTIL 1130 AM EDT...

At 1032 AM EDT, Doppler radar was tracking a strong thunderstorm near
Marysville, or 8 miles southwest of Port Huron, moving northeast at
15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Marysville around 1040 AM EDT.
  Port Huron around 1105 AM EDT.
  Lakeport around 1115 AM EDT.

Other locations impacted by this storm include Goodells, Fort
Gratiot, North Street, Smiths Creek, Ruby and Wadhams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4296 8242 4292 8246 4289 8247 4285 8247
      4283 8255 4299 8271 4316 8251 4313 8244
      4306 8242
TIME...MOT...LOC 1432Z 229DEG 13KT 4295 8258

DRK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, St. Clair

When
August 3, 11:45 AM EST to 12:45 PM EST
Where
St. Clair County, 1.64 mi NNE of Wadnams to 0.38 mi SE of Kimball
Cause
Heavy Rain
Reported by
Public
Coordinates
43.003, -82.522

Flooding reported around Elks Golf Club and surrounding streets. Flooding also reported along Stocks Creek near I-94.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911865.